Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 233, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2023, 6:45 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2023, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 5, 2023, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 5, 6:35 PM CDT, 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 635 PM CDT Wed Jul 5 2023 ...New AVIATION... .SYNOPSIS... Issued at 306 PM CDT Wed Jul 5 2023 A few strong to severe storms are possible this afternoon and evening ahead of a cold front. Damaging winds are the primary threat. After the cold front moves through Thursday, cooler temperatures and drier air will provide a brief relief before a warming trend begins. The aforementioned cold front will stall out and leave diurnally driven showers and thunderstorms possible each day of the forecast period. && .DISCUSSION... (This evening through next Tuesday) Issued at 306 PM CDT Wed Jul 5 2023 A Marginal Risk for severe weather is set for this afternoon and evening ahead of a cold front. As of 3pm CDT, these storms are crossing into our CWA's NE AR counties. Similar to the past few days, environmental parameters with high SBCAPE values exceeding 3000 J/kg, lower 0-6km shear values <20 kts, DCAPE >1000 J/kg, near dry adiabatic lapse rates, and PW values ~1.8" suggest more linear storm mode with the threats of damaging winds, strong downdrafts, and locally heavy rainfall. With the abundance of moisture, fog development is possible after showers conclude. Drier air behind the front will result in less humid conditions and seasonable temperatures late week. The aforementioned cold front is anticipated to stall over the Mid-South Thursday afternoon and looks to linger for several days. This stalling will leave diurnally driven showers and thunderstorms in the forecast each day this period. Another low pressure system will spin up and force the existing front out of the region. This looks to occur on Sunday which brings the next chance of widespread coverage and a warming trend to the Mid-South. DNM && .AVIATION... (00Z TAFS) Issued at 635 PM CDT Wed Jul 5 2023 TSRA was moving into the northern portion of the MEM vicinity at discussion time. This activity should exit well before the inbound push at 03Z. This activity will also affect MKL, with similar timing. Confidence is limited that convection will continue on to TUP at current strength. TSRA expected again late Thursday afternoon into early Thursday evening. At this time, it appears the bulk of the activity will pass off to the south and west of KMEM. With some CAMS indicating activity near MEM and NBM blended guidance thunder chances near 40 percent, decided to introduce a PROB30 for MEM late Thursday afternoon. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...DNM AVIATION...PWB
In the hours before
Local storm report, Jul 5, 4:50 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
450 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Tstm Wnd Dmg Piggott 36.39N 90.20W
07/05/2023 Clay AR Public
Corrects previous tstm wnd dmg report from
Piggott. Public reports video of large tree
knocked down due to wind. Time is radar
estimated.
&&
DNMSpecial weather statement, Jul 5, 5:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT Wed Jul 5 2023
ARZ027-035-052230-
Poinsett AR-Cross AR-
501 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern
Poinsett and northeastern Cross Counties through 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisburg, Cherry Valley, Fisher, Wiley Crossing, Birdeye, Landers,
Supply, Weona Junction, Weona, Stewart, Colton, Boat Run, Bay
Village, Coldwater, Whitaker, Old Weona, Monterey and Lake Poinsett
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3550 9097 3567 9085 3552 9045 3531 9060
TIME...MOT...LOC 2201Z 299DEG 28KT 3555 9082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AC3Special weather statement, Jul 5, 5:27 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
527 PM CDT Wed Jul 5 2023
ARZ028-TNZ048-049-052300-
Mississippi AR-Tipton TN-Lauderdale TN-
527 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of central Mississippi,
north central Tipton and southwestern Lauderdale Counties through 600
PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luxora, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Osceola, Luxora, Fort Pillow State Park, Burdette, Fulton, Ashport,
Ft Pillow, Gilt Edge, Burlison, Garland, Victoria, O'Donnell Bend,
Hightower, Tuckertown, Rosa, Luckett, Chilson, Keyes Port, Lens Ford
and Moran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 9010 3589 8997 3575 8959 3551 8978
TIME...MOT...LOC 2227Z 302DEG 20KT 3578 8996
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, Jul 5, 5:47 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT Wed Jul 5 2023
TNZ002-003-052315-
Weakley TN-Obion TN-
547 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Weakley
and eastern Obion Counties through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union City, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martin, Union City, Troy, Woodland Mills, Rives, Mount Pelia, Old
Fremont, Gibbs, Moffatt, Ruthville, Shaffner, Terrell, McConnell,
McCutchen Heights, Gardner, Fremont and Crystal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8896 3644 8877 3620 8894 3623 8897
3640 8925 3651 8918
TIME...MOT...LOC 2247Z 299DEG 17KT 3644 8912
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, Jul 5, 5:57 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CDT Wed Jul 5 2023
ARZ035-048-052330-
St. Francis AR-Cross AR-
557 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of western St. Francis
and southwestern Cross Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 16 miles northwest of Palestine, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forrest City, Palestine, Caldwell, Colt, Wheatley, Fair Oaks,
Hawkins, Horton, Rosenbaum, Slonikers Mill, Crow Creek, New Castle,
Goodwin, Four Gums, Posey, Dodsons Corner, Ellis Chapel, Blossom and
L'angville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 9115 3500 9104 3525 9104 3513 9070
3490 9084 3491 9110 3487 9110 3489 9112
3491 9112 3491 9114 3492 9115
TIME...MOT...LOC 2257Z 299DEG 17KT 3514 9112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, Jul 5, 6:38 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
638 PM CDT Wed Jul 5 2023
ARZ036-MSZ001-TNZ088-060030-
Crittenden AR-DeSoto MS-Shelby TN-
638 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of central Crittenden,
northwestern DeSoto and central Shelby Counties through 730 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or near Marion, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Marion,
Millington, T O Fuller State Park, Meeman Shelby Forest State Park,
Memphis, Walls, Edmondson, Sunset, Anthonyville, Jericho, Southwest
Memphis, Ellendale, Simsboro, Whitehaven and Frayser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 9021 3531 8980 3489 8993 3498 9041
TIME...MOT...LOC 2338Z 282DEG 13KT 3526 9015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:00 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall | 3 hr |
| Jul 4, 7:17 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 118 min |
| Jul 4, 7:02 PM CDT | Special Weather Statement | MEG | Lauderdale | 28 min |
| Jul 4, 7:04 PM CDT | Special Weather Statement | MEG | Chester | 26 min |
| Jul 4, 7:13 PM CDT | Special Weather Statement | MEG | Lauderdale | 32 min |
| Jul 4, 7:19 PM CDT | Special Weather Statement | MEG | Chester | 26 min |
| Jul 4, 7:27 PM CDT | Special Weather Statement | MEG | Haywood | 33 min |
| Jul 4, 7:39 PM CDT | Areal Flood Advisory | MEG | Chester, Hardeman, Henderson, Madison | 2 hr |
| Jul 4, 7:58 PM CDT | Areal Flood Advisory | MEG | Haywood, Lauderdale, Tipton | 3 hr |
| Jul 4, 7:59 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Madison | 3 hr |
| Jul 4, 8:11 PM CDT | Special Weather Statement | MEG | Hardeman | 34 min |
| Jul 4, 8:29 PM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 2 hr |
| Jul 4, 8:35 PM CDT | Special Weather Statement | MEG | Decatur | 25 min |
| Jul 4, 9:01 PM CDT | Flash Flood Warning | MEG | Decatur, Hardin, Henderson | 3 hr |
| Jul 4, 9:51 PM CDT | Areal Flood Advisory | MEG | Hardin | 101 min |
| Jul 5, 5:27 PM CDT | Special Weather Statement | MEG | Lauderdale | 33 min |
| Jul 5, 5:47 PM CDT | Special Weather Statement | MEG | Obion | 28 min |
| Jul 5, 6:38 PM CDT | Special Weather Statement | MEG | Shelby | 52 min |
| Jul 4, 8:33 PM CDT | Special Weather Statement | MEG | Poinsett | 27 min |
| Jul 4, 8:42 PM CDT | Special Weather Statement | MEG | Craighead | 18 min |
| Jul 5, 3:47 PM CDT | Special Weather Statement | MEG | Clay | 43 min |
| Jul 5, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 27 min |
| Jul 5, 4:30 PM CDT | Special Weather Statement | MEG | Poinsett | 30 min |
| Jul 5, 5:01 PM CDT | Special Weather Statement | MEG | Poinsett | 29 min |
| Jul 5, 5:57 PM CDT | Special Weather Statement | MEG | St. Francis | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.